Sep
2014

Perioperative cardiovascular complications versus perioperative bleeding in consecutive patients with known cardiac disease undergoing non-cardiac surgery. Focus on antithrombotic medication. The PRAGUE-14 registry.

Widimsky P, Motovska Z, Havluj L, et al.
Neth Heart J 2014;22:372-379.
NATA Rating :
Review by : M. Levi
NATA Review

There is quite some debate regarding the interruption of antithrombotic therapy in patients with cardiovascular disease who need to undergo a surgical procedure. Continuation of antithrombotic therapy may expose the patient to an enhanced risk of perioperative bleeding complications, whereas there is increasing evidence that interruption of anticoagulation, in particular aspirin, may cause thromboembolic complications postoperatively.

In this article, the authors analysed data from a consecutive series of 1200 patients with known cardiovascular disease who underwent non-cardiac surgery. They observed an in-hospital mortality rate of 3.9% (compared with 0.9% in a large control sample of non-cardiovascular patients). Perioperative bleeding occurred in 13.3% of patients and was fatal in 1.2% of these cases. Bleeding was mostly related to recent warfarin use (<3 days before surgery), hypertension, and general anesthesia. Cardiovascular complications occurred in 7.6% of patients, of which 37.4% died. Risk factors for cardiovascular disease were age, chronic heart failure, preoperative anaemia, acute surgery and general anaesthesia. Interestingly, preoperative aspirin interruption was not associated with a higher risk of haemorrhage or cardiovascular complications in this study. These are interesting observations that may help us guide the tailoring of antithrombotic medication perioperatively. In contrast to what is concluded by the authors, both cardiovascular complications and bleeding complications are fairly common and the very high case-fatality rate of cardiovascular complications may indicate that these complications in particular should be avoided. – Marcel Levi
Discuss this article on the Nataonline forum